The Mordell-Weil Theorem

  • Kenneth Ireland
  • Michael Rosen
Part of the Graduate Texts in Mathematics book series (GTM, volume 84)


In this chapter we prove the celebrated theorem of Mordell—Weil for elliptic curves defined over the field of rational numbers. Our treatment is elementary in the sense that no sophisticated results from algebraic geometry are assumed. It is our desire to present a self-contained treatment of this important result. The significance and implications of this theorem for contemporary research in diophantine geometry are farreaching. In the following chapter a summary without proofs of these developments to the present time is sketched. We hope that these two chapters will inspire the interested student to continue this study by consulting the more comprehensive texts on the arithmetic of elliptic curves listed in the bibliography to this chapter.


Modular Form Elliptic Curve Rational Point Elliptic Curf Abelian Variety 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. B.
    Bashmakova. Diophante et Fermat. Revue d’histoire des sciences, 19 (1966), 289–306.CrossRefGoogle Scholar
  2. Br-Kr.
    A. Brumer and K. Kramer. The rank of elliptic curves. Duke Math. J., 44 (1977), 715–743.MathSciNetzbMATHCrossRefGoogle Scholar
  3. Ca1.
    J.W.S. Cassels. Mordell’s finite basis theorem revisited. Math. Proc. Camb. Phil. Soc., 100 (1986), 31–41.MathSciNetzbMATHCrossRefGoogle Scholar
  4. Ca2.
    J.W.S. Cassels. The Mordell-Weil group of curves of genus 2. Arithmetic and Geometry. Papers Dedicated to I. R. Shaferevich on the Occasion of His Sixtieth Birthday. Cambridge, Mass: Birkhäuser, 1983, p. 1.Google Scholar
  5. Ca3.
    J.W.S. Cassels. Diophantine equations with special reference to elliptic curves. J. London Math. Soc. 41 (1966), 193–291.MathSciNetCrossRefGoogle Scholar
  6. Cha.
    J.S. Chalal. Topics in Number Theory. New York: Plenum, 1988.Google Scholar
  7. Cho.
    S. Chowla. The Riemann Hypothesis and Hilbert’s Tenth Problem. New York: Gordon & Breach, 1965.zbMATHGoogle Scholar
  8. He.
    T.L. Heath. Diophantus of Alexandria: A Study in the History of Greek AlRebra. New York: Dover, 1964.zbMATHGoogle Scholar
  9. Ho.
    J.E. Hoffman. Über Zahlentheoretische Methoden Fermats und Eulers, ihre Zusammenhänge und ihre Bedeutung. Arch. Hist. Exact Sci.,1 (1960–62), 122-rpl.CrossRefGoogle Scholar
  10. Hur.
    A. Hurwitz. Über die diophantische Gleichungen dritten Grades. Mathematische Werke, Vol. 2. Basel: Birkhäuser, 1963, pp. 446–468.Google Scholar
  11. Hus.
    D. Husemöller. Elliptic Curves. New York: Springer-Verlag, 1987. Graduate Texts in Mathematics, Vol. 111, (1987)Google Scholar
  12. Ko.
    N. Koblitz. Introduction to Elliptic Curves and Modular Forms. New York: Springer-Verlag, 1984. Graduate Texts in Mathematics, Vol. 97.zbMATHCrossRefGoogle Scholar
  13. Kr.
    T.J. Kretschmer. Construction of elliptic curves of large rank. Math. Comp., 46(174), (1986), 627–635.MathSciNetzbMATHCrossRefGoogle Scholar
  14. L1.
    S. Lang. Elliptic Curves: Diophantine Analysis. New York: Springer-Verlag, 1978.zbMATHGoogle Scholar
  15. L2.
    S. Lang. Fundamentals of Diophantine Geometry. New York: SpringerVerlag, 1983.zbMATHGoogle Scholar
  16. Mes.
    J.F. Mestre. Construction of an elliptic curve of rank 12. Comptes rendus,295 (1982), 643–644.MathSciNetzbMATHGoogle Scholar
  17. M1.
    L.J. Mordell. On the rational solutions of the indeterminate equations of the third and fourth degrees. Proc. London Math. Soc., 21 (1922), 179–182.MathSciNetGoogle Scholar
  18. M2.
    L.J. Mordell. Diophantine Equations. New York: Academic Press, 1969.zbMATHGoogle Scholar
  19. N.
    I. Newton. Mathematical Papers, 8 vols. Cambridge: Cambridge University Press , 1967–1981.Google Scholar
  20. P.
    H. Poincaré. Sur les propriétés arithmetiques des courbes algébriques. J. math. pures appl., 7(5) (1901), 161–233. Also in: H. Poincaré, Oeuvres, Vol. 5. Paris: Gauthier-Villars, 1916, pp. 483–550.Google Scholar
  21. Se.
    J.P. Serre. Lectures on the Mordell—Weil Theorem. Transl. and ed. by Martin Brown. From notes by Michel Waldschmidt. Wiesbaden; Braunschweig: Vieweg, 1989.zbMATHGoogle Scholar
  22. Sh-T.
    I.R. Shafarevich and J. Tate. The rank of elliptic curves. Am. Math. Soc. Transl. 8 (1967), 917–920.zbMATHGoogle Scholar
  23. Si.
    J.H. Silverman. The Arithmetic of Elliptic Curves. New York: SpringerVerlag, 1986. Graduate Texts in Mathematics, Vol. 106.zbMATHCrossRefGoogle Scholar
  24. Si-T.
    J. Silverman and J. Tate. Rational Points on Elliptic Curves. New York: Springer-Verlag (to appear).Google Scholar
  25. W1.
    A. Weil. L’arithmetique sur les courbes algébriques. Acta Math., 52 (1928), 281–315. Also in: A. Weil, Oeuvres Scientifiqures, Vol. 1. New York: SpringerVerlag, pp. 1 1–45.MathSciNetCrossRefGoogle Scholar
  26. W2.
    A. Weil. Oeuvres Scientifiques, Collected Papers, 3 vols. Corrected second pr int ing. New York: Springer-Verlag, 1980.Google Scholar
  27. W3.
    A. Weil. Number Theory: An Approach Through History. Cambridge, Mass.: Birkhäuser, 1983.Google Scholar
  28. W4.
    A. Weil. Sur un théorème de Mordell. Bull. Sci. Math., 54 (2) (1929), 281–291. Also in: A. Weil, Oeuvres Scientifiques, Vol. 1. New York: SpringerVerlag, pp. 47–56.MathSciNetGoogle Scholar
  29. Z.
    D. Zagier. L-Series of elliptic curves, the Birch-Swinnerton—Dyer conjecture, and the class number problem of Gauss. Notices Am. Math. Soc.,31(7), (1984), 739–743.MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Kenneth Ireland
  • Michael Rosen
    • 1
  1. 1.Department of MathematicsBrown UniversityProvidenceUSA

Personalised recommendations